Wisconsin, 2021

Flash Flood and Heavy Rain in Wisconsin, June 29, 2021

June 29, 2021 · NWS ARX · 4 events in 1 county or zone

For the second time in less than a week, storms producing locally heavy rains moved across Crawford County in southwest Wisconsin. The runoff from the rain caused standing high water, mud and rock slides that closed a portion of State Highway 35 west of Eastman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

For the second time in less than a week, storms producing locally heavy rains moved across Crawford County in southwest Wisconsin. The runoff from the rain caused standing high water, mud and rock slides that closed a portion of State Highway 35 west of Eastman. Radar estimates indicated up to 3 inches of rain fell on ground that was already saturated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 2:03 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 29, 2:03 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
303 AM CDT Tue Jun 29 2021

.SHORT TERM...(Today through Wednesday)
Issued at 303 AM CDT Tue Jun 29 2021

Areas of showers and isolated storms continued to lift northeast
early this morning across the area ahead of an upper trough
approaching from western MN. The trough will slowly pass across the
northern Great Lakes today into this evening which will result in
continued chances for scattered showers and storms. The
environment will remain quite moist, with pwats up to 1.75 inches.
While widespread heavy rain is not anticipated, localized areas
could receive 1 to 2+ inches where repeated storms occur, and the
HREF ensemble max rainfall generally shows this potential across
the area. MLCAPE will be fairly modest, perhaps up to around 1000
J/kg this afternoon, but 30-40 kt mid-level flow ahead of the
upper level trough could promote diurnal storm organization with
strong, gusty winds the primary threat. Small hail is possible,
but lapse rates will be fairly weak. Drier air will gradually work
in overnight as weak high pressure builds in with diminishing
shower and storm chances. Wednesday looks predominantly dry under
high pressure, although an isolated shower or storm couldn't be
ruled out. Upper level support will be minimal and forecast
soundings show a skinny CAPE profile. Seasonable temps in the 70s
to low 80s are expected today, limited somewhat by cloud cover,
warming into the 80s for most on Wednesday, and possibly nearing
90 in the the typical warmer valley locations.

.LONG TERM...(Wednesday night through Monday)
Issued at 303 AM CDT Tue Jun 29 2021

Another shortwave trough will drop south across the western Great
Lakes Wednesday night which could help foster a few showers or
storms, particularly east of the MS River. Heading into the
weekend, there is gradually increasing consensus among the
EPS/GEFS ensemble members that the upper low to the east across
the Great Lakes will remain progressive enough and far enough east
to keep rain chances low for the weekend. Will have to keep an eye
on trends, as models have shown significant variability in this
evolution. However, the more progressive solution would favor
warming temps through the weekend into early next week as the
upper level ridge slowly shifts east and gradually flattens
following slight cooling late this work week under the influence
of the amplifying upper trough to the east. Some rain chances
could return by early next with the deamplification of the upper
level flow pattern, but predictability of any shortwave troughs is
low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1056 PM CDT Mon Jun 28 2021

The ongoing showers right now have a break in the line that is
expected to be past KLSE by 06Z. Still some additional activity
downstream and with the possibility of more overnight as the upper
level trough moves in, will continue to show a VCSH for most sites
through much of the night. The hi-res meso-scale models have been
consistent in showing most of the activity Tuesday staying to the
southeast of both airports in the better instability gradient, but
still close enough to warrant a VCTS during the afternoon. Outside
of the shower/storm activity, VFR conditions are expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...04
Hazardous weather outlook, Jun 29, 2:21 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
321 AM CDT Tue Jun 29 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
321 AM CDT Tue Jun 29 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today. Although organized
severe weather is not expected, strong winds, small hail, and
locally heavy rainfall may accompany any storms, especially this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated storms remain possible Wednesday into Thursday but severe
weather is unlikely.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The La Crosse radar (KARX), 77 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Crawford

When
June 29, 3:40 AM CST to 1:20 PM CST
Where
Crawford County, 2.81 mi S of Charme
Reported by
Public
Coordinates
43.130, -91.120

Southwest of Eastman, 4.75 inches of rain fell.

Flash Flood, Crawford

When
June 29, 12:25 PM CST to 3:30 PM CST
Where
Crawford County, 2.13 mi SSW of Charme to 3.99 mi WSW of Steuben
Cause
Heavy Rain
Property damage
$110,000
Reported by
Law Enforcement
Coordinates
43.140, -91.140

Runoff from storms with locally heavy rain caused standing high water, mud and rock slides that caused officials to close State Highway 35 between County Highways D and N west of Eastman. Additional county and township roads and bridges were damaged by floodwaters near Seneca.

Funnel Cloud, Crawford

When
June 29, 3:04 PM CST
Where
Crawford County, 4 mi SSW of Eastman
Reported by
Fire Department/Rescue
Coordinates
43.120, -91.060

A funnel cloud was sighted southwest of Eastman.

Funnel Cloud, Crawford

When
June 29, 3:38 PM CST
Where
Crawford County, 3.49 mi N of Wauzeka
Reported by
Public
Coordinates
43.130, -90.870

A funnel cloud was sighted north of Wauzeka.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965924, 965918, 965925, 965927.